Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 306, NWS Nashville, TN

June 19, 20118 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 19, 2011, 6:56 PM CDT for 8 counties in Tennessee. It was in force for 49 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2011, 6:56 PM CDT (23:56 UTC)
Expired
Jun 19, 2011, 7:45 PM CDT
In force
49 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Jackson County, TN, Macon County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Smith County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 116 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 7:04 PM CDTHAIL 1Gainesboro, TN
Jun 19, 7:14 PM CDTHAIL 1Gainesboro, TN
Jun 19, 7:22 PM CDTHAIL 0.58 Nnw Cookeville, TN
Jun 19, 7:25 PM CDTHAIL 1.252 N Cookeville, TN
Jun 19, 7:26 PM CDTHAIL 1.755 N Cookeville, TN
Jun 19, 7:28 PM CDTHAIL 1Cookeville, TN
Jun 19, 7:30 PM CDTTSTM WND DMGAlgood, TNSEVERAL TREES AND POWERLINES DOWN IN AND AROUND ALGOOD AND NORTHEAST OF COOKEVILLE
Jun 19, 7:30 PM CDTHAIL 1.75Cookeville, TN
Jun 19, 7:35 PM CDTTSTM WND GST 603 Ne Cookeville, TN
Jun 19, 7:35 PM CDTHAIL 1Cookeville, TN
Jun 19, 7:36 PM CDTHAIL 1Algood, TN
Jun 19, 7:36 PM CDTHAIL 2Cookeville, TN
Jun 19, 7:42 PM CDTTSTM WND DMGCookeville, TNSEVERAL TREES WERE BLOWN OVER NEAR THE INTERSECTION OF WILLOW AVENUE AND WEST CEMETERY ROAD.
Jun 19, 7:45 PM CDTTSTM WND DMGCookeville, TNPARTIAL ROOF WAS BLOWN OFF A BUILDING AT 265 SOUTH JEFFERSON AVENUE.
Jun 19, 7:45 PM CDTHAIL 1Cookeville, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 12:52 PM CDTTornado WatchSPC8 hr
Jun 19, 5:01 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

908 
WUUS54 KOHX 192356
SVROHX
TNC027-087-111-133-137-141-159-169-200045-
/O.NEW.KOHX.SV.W.0306.110619T2356Z-110620T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
656 PM CDT SUN JUN 19 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN MIDDLE TENNESSEE...
  NORTHERN SMITH COUNTY IN MIDDLE TENNESSEE...
  EAST CENTRAL TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  JACKSON COUNTY IN MIDDLE TENNESSEE...
  OVERTON COUNTY IN MIDDLE TENNESSEE...
  WESTERN PICKETT COUNTY IN MIDDLE TENNESSEE...
  CLAY COUNTY IN MIDDLE TENNESSEE...
  EASTERN MACON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 745 PM CDT

* AT 654 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR LAFAYETTE...
  MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GAINESBORO...
  BAXTER...
  LIVINGSTON...
  BYRDSTOWN...
  MONTEREY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING LARGE HAIL.
TAKE SHELTER NOW INSIDE A STURDY BUILDING...AND STAY AWAY FROM 
WINDOWS! IF TIME ALLOWS...PUT YOUR AUTOMOBILES INTO A CARPORT OR 
GARAGE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A
STRONG BUILDING...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MONDAY MORNING FOR
MIDDLE TENNESSEE.

&&

LAT...LON 3659 8497 3657 8497 3656 8502 3650 8508
      3642 8509 3641 8511 3630 8511 3611 8521
      3611 8523 3599 8527 3601 8531 3604 8531
      3609 8552 3633 8609 3664 8603
TIME...MOT...LOC 2355Z 291DEG 61KT 3651 8587

$$

FORECASTER:07
1 follow-up statement
590 
WWUS54 KOHX 200014
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
714 PM CDT SUN JUN 19 2011

TNC169-200021-
/O.CAN.KOHX.SV.W.0306.000000T0000Z-110620T0045Z/
TROUSDALE TN-
714 PM CDT SUN JUN 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TROUSDALE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3659 8497 3650 8508 3642 8509 3641 8511
      3630 8511 3612 8521 3610 8524 3599 8527
      3601 8531 3604 8531 3609 8552 3628 8597
      3663 8590
TIME...MOT...LOC 0011Z 291DEG 61KT 3641 8556

$$

TNC027-087-111-133-137-141-159-200045-
/O.CON.KOHX.SV.W.0306.000000T0000Z-110620T0045Z/
PUTNAM TN-SMITH TN-JACKSON TN-OVERTON TN-PICKETT TN-CLAY TN-MACON TN-
714 PM CDT SUN JUN 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MACON...CLAY...WESTERN PICKETT...OVERTON...JACKSON...NORTHEASTERN
SMITH AND PUTNAM COUNTIES UNTIL 745 PM CDT...

AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM IS LOCATED OVER SOUTHEASTERN
JACKSON COUNTY AND THE OTHER IS LOCATED OVER THE INTERSECTION OF 
JACKSON...MACON...AND CLAY COUNTIES. THESE STORMS ARE MOVING SOUTHEAST
40 MPH.

LOCATIONS IMPACTED INCLUDE...
  COOKEVILLE...LIVINGSTON...BYRDSTOWN...BAXTER...ALGOOD AND MONTEREY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3659 8497 3650 8508 3642 8509 3641 8511
      3630 8511 3612 8521 3610 8524 3599 8527
      3601 8531 3604 8531 3609 8552 3628 8597
      3663 8590
TIME...MOT...LOC 0011Z 291DEG 61KT 3641 8556

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:16 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 19, 6:16 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
616 PM CDT SUN JUN 19 2011

.UPDATE...FOR AVIATION.

&&

.AVIATION...00Z TAFS.

MAIN CONCERN IS TSRA WITHIN NEXT FEW OURS. SCT STRONG TO SEVERE
STORMS ARE DEVELOPING IN THE WARM...HUMID AND UNSTABLE AIR OVER
THE REGION...AND APPEAR TO BE TRACKING TOWARD TAF SITES. WE WILL
CARRY TEMPO GROUPS AT BNA AND CSV FOR TSRA. A TORNADO WATCH
REMAINS IN EFFECT FOR THE TAF SITES AND SURROUNDING AREAS UNTIL
05Z. CONDITIONS SHOULD SETTLE DOWN WITH VFR BY 05Z...BUT ISOLD
LINGERING ADDITIONAL TSRA CANNOT BE RULED OUT THROUGH THE TAF
PERIOD.

13

&&

.PREV DISCUSSION... /ISSUED 534 PM CDT SUN JUN 19 2011/

UPDATE...
UPDATED SUITE OF FORECAST PRODUCTS TO REFLECT ISSUANCE OF TORNADO
WATCH NUMBER 514 UNTIL 05Z.

PREV DISCUSSION.../ISSUED 325 PM CDT SUN JUN 19 2011/

DISCUSSION...SURFACE MAP AT 20Z SHOWS HIGH PRESSURE RIDGING FROM
NW TO SE ACROSS MIDDLE TENNESSEE, WITH A DEEP LOW OVER THE CENTRAL
PLAINS, AND A WARM FRONT WELL NORTH OF THE OHIO VALLEY. UPPER
RIDGE IS NOW REPLACING THE ZONAL FLOW WE HAVE SEEN THE PAST COUPLE
OF DAYS. CONVECTION HAS YET TO DEVELOP THIS AFTERNOON, ALTHOUGH
TEMPERATURES HAVE RECOVERED CONSIDERABLY FOLLOWING THIS MORNING'S
RAINFALL. WILL LEAVE IN ISOLATED POP'S OVERNIGHT MOST AREAS, WITH
HOT WEATHER EXPECTED MONDAY AND TUESDAY. AFOREMENTIONED SURFACE
LOW WILL SLOWLY TRACK NORTHEASTWARD TOWARD THE GREAT LAKES WHILE
DRAGGING A COLD FRONT TOWARD MIDDLE TENNESSEE. EXPECT FROPA ON
WEDNESDAY, WITH WIDESPREAD CONVECTION POSSIBLE. A SECONDARY
SHORTWAVE, COUPLED WITH ABUNDANT LOW-LEVEL MOISTURE, WILL KEEP
POP'S IN THE FORECAST AT LEAST THROUGH THE END OF THE WEEK, ALBEIT
WITH COOLER TEMPERATURES FROM WEDNESDAY THROUGH THE END OF THE
PERIOD.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 19, 6:06 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
606 PM CDT SUN JUN 19 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-200900-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
606 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

...TORNADO WATCH IN EFFECT FOR NORTHERN PORTIONS OF MIDDLE TENNESSEE
UNTIL MIDNIGHT TONIGHT...

.DAY ONE...TONIGHT
THREE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF MIDDLE
TENNESSEE TONIGHT. WITH SEVERE THUNDERSTORMS THAT DO DEVELOP...MAIN
CONCERNS WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES
WILL ALSO BE POSSIBLE GENERALLY MAINLY ALONG AND NORTH OF A CAMDEN...
TO FRANKLIN...TO SPENCER LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL IMPACT MIDDLE TENNESSEE
BY THE MIDDLE OF THE WEEK. THUNDERSTORMS ARE POSSIBLE WEDNESDAY
THROUGH FRIDAY. SOME OF THESE STORMS MAY BE SEVERE MAINLY ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED. SPOTTER REPORTS
WILL BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Local storm report, Jun 19, 5:48 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
548 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             5 N WESTMORELAND        36.64N 86.25W
06/19/2011  M1.75 INCH       SUMNER             TN   TRAINED SPOTTER

&&

BW
Local storm report, Jun 19, 6:04 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
604 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             2 E WESTMORELAND        36.56N 86.21W
06/19/2011  M2.50 INCH       MACON              TN   TRAINED SPOTTER

            LARGEST HAIL MEASURED AT 2.25 INCHES

0559 PM     HAIL             2 SE WESTMORELAND       36.54N 86.22W
06/19/2011  E1.00 INCH       SUMNER             TN   TRAINED SPOTTER

&&

BW
Local storm report, Jun 19, 6:13 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
613 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             WESTMORELAND            36.56N 86.25W
06/19/2011  E2.75 INCH       SUMNER             TN   AMATEUR RADIO

            BASEBALL SIZE HAIL WAS REPORTED IN THE OAK GROVE
            COMMUNITY AT STATE HIGHWAY 174 AND PLEASANT GROVE ROAD.

&&

31
Local storm report, Jun 19, 6:30 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
630 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HAIL             8 S HOHENWALD           35.44N 87.56W
06/19/2011  E0.50 INCH       LEWIS              TN   TRAINED SPOTTER

0547 PM     HAIL             5 N WESTMORELAND        36.64N 86.25W
06/19/2011  M1.75 INCH       SUMNER             TN   TRAINED SPOTTER

0557 PM     HAIL             2 E WESTMORELAND        36.56N 86.21W
06/19/2011  M2.50 INCH       MACON              TN   TRAINED SPOTTER

            LARGEST HAIL MEASURED AT 2.25 INCHES

0559 PM     HAIL             2 SE WESTMORELAND       36.54N 86.22W
06/19/2011  E1.00 INCH       SUMNER             TN   TRAINED SPOTTER

0604 PM     HAIL             WESTMORELAND            36.56N 86.25W
06/19/2011  E2.75 INCH       SUMNER             TN   AMATEUR RADIO

            BASEBALL SIZE HAIL WAS REPORTED IN THE OAK GROVE
            COMMUNITY AT STATE HIGHWAY 174 AND PLEASANT GROVE ROAD.

&&

31
Local storm report, Jun 19, 6:53 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
653 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HAIL             8 S HOHENWALD           35.44N 87.56W
06/19/2011  E0.50 INCH       LEWIS              TN   TRAINED SPOTTER

0547 PM     HAIL             5 N WESTMORELAND        36.64N 86.25W
06/19/2011  M1.75 INCH       SUMNER             TN   TRAINED SPOTTER

0557 PM     HAIL             2 E WESTMORELAND        36.56N 86.21W
06/19/2011  M2.50 INCH       MACON              TN   TRAINED SPOTTER

            LARGEST HAIL MEASURED AT 2.25 INCHES

0559 PM     HAIL             2 SE WESTMORELAND       36.54N 86.22W
06/19/2011  E1.00 INCH       SUMNER             TN   TRAINED SPOTTER

0604 PM     HAIL             WESTMORELAND            36.56N 86.25W
06/19/2011  E2.75 INCH       SUMNER             TN   AMATEUR RADIO

            BASEBALL SIZE HAIL WAS REPORTED IN THE OAK GROVE
            COMMUNITY AT STATE HIGHWAY 174 AND PLEASANT GROVE ROAD.

0650 PM     HAIL             LAFAYETTE               36.52N 86.03W
06/19/2011  E0.75 INCH       MACON              TN   TRAINED SPOTTER

&&

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 5:29 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner46 min
Jun 19, 6:12 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Trousdale48 min
Jun 19, 6:20 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.